Getting Up to Date on Glucose Meters
Tips for Proper Use continued...
Understand what the meter display means. The range of glucose values can be different among meters. Be sure you know how high and low glucose values are displayed on your meter. Sometimes they are displayed as “LO” or "HI" when the glucose level is beyond the range than the meter can measure.
Report problems to the manufacturer and to FDA. If you suspect that a death or serious injury was related to false glucose readings, follow the mandatory reporting procedure established by your hospital or user facility. Report adverse events not related to serious injuries to the device manufacturer. You can also report events to MedWatch, the FDA's voluntary reporting program at www.fda.gov/medwatch/report.htm.
Test Strip Safety: Vital Precautions
Some glucose meters use a type of test strip that cannot distinguish between glucose and other sugars.
Certain treatments for diseases or conditions (peritoneal dialysis, for example) may contain one of the other sugars, and lead a glucose meter to reflect both the actual blood glucose and the other sugar you have received. Falsely elevated readings in such cases can lead to excessive insulin treatment, which can result in hypoglycemic shock and death.
Consumers can tell if a test strip is of the type that cannot distinguishes between glucose and other sugars by checking the product's package insert for reagents identified as GDH-PQQ or GDO.
If you use meters and strips that cannot distinguish between the sugars, take these additional precautions:
- On admission for and periodically during a hospital stay, check to see if you are receiving medications that contain other sugars. If so, ask your health care professional about monitoring glucose using only hospital laboratory methods
- Ask if your hospital periodically verifies point-of-care blood glucose readings with laboratory results. This can detect errors in glucose meter readings early enough to prevent harm. This is especially important if you are admitted when unconscious or unable to communicate since it may be difficult to ascertain the symptoms of hypoglycemia or the medication history
- Ask your health care professional if his or her staff and the local hospital staff are educated about this potentially fatal problem, and if they consider safeguards such as drug interaction alerts in computer order entry systems, patient profiles, and charts.